Jun 25, 2008
Is it possible to use milk thistle with arv in general to support liver function. ciao
| Response from Dr. DeJesus
Milk thistle is a natural product derived from the seeds of a plant called Silybum marinum. It serves as an antioxidant which means that it could help the body clear "free-radicals" (bypass waste products), which are formed in the body during detoxification mainly occurring in the liver. Many experts believe that milk thistle helps the liver get rid of those free radicals faster, and potentially avoiding injury that can occur with the accumulation of those bypass products.
Some people are at more risk than others to develop liver problems with the formation of those free radicals; such as people with underlying liver disease, and or using some drugs that may be hard on the liver.
Although there are reports of some potential benefits with the use of milk thistle in some patients with underlying liver inflammation, no studies have reported definitive benefits of taking milk thistle in patients also taking HIV medications. There is also little or no data to suggest that taking milk thistle in the absence of liver disease will "support" liver function.
In fact, the concomitant use of milk thistle can affect the blood levels of some medications, including drugs used for HIV infection, such as some protease inhibitors. Because most of the protease inhibitors used today are "boosted" with ritonavir, the potential effects of milk thistle on boosted protease inhibitor is considered minimal and not clinically significant.
Drug-drug interactions between milk thistle and others ARV's have not been appropriately studied, but it appears unlikely that a significant interaction may exist between them. On the other hand, given the lack of scientific data, we frequently recommend our patients to avoid taking milk thistle concomitantly with other HIV medications, or at least, to avoid taking them simultaneously.
Thanks for your question.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.